Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 169, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 14, 1997, 6:33 PM CDT for Howell County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1997, 6:33 PM CDT (23:33 UTC)
- Expired
- Jul 14, 1997, 7:35 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Howell County, MO
The radar
The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:48 PM CDT | Hail 0.88 | Willow Spgs, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1915 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
338 WUUS1 KSGF 142334 RRA SVRSGF MOC091-150035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 633 PM CDT MON JUL 14 1997 * SEVERE THUNDERSTORM WARNING FOR HOWELL COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 735 PM CDT * SOME AREAS AFFECTED WILLOW SPRINGS US HIGHWAYS 60 AND 63 BETWEEN STERLING AND WILLOW SPRINGS * AT 627 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL TO THE SIZE OF NICKELS. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF WILLOW SPRINGS AND WAS MOVING SOUTHEAST AT 10 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. HARBAGE/GAEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:17 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 14, 2:17 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CDT MON JUL 14 1997 FCST CONCERNS...POPS THIS EVENING/TEMPS ALL PDS. 18Z SFC MAP SHOWS PRE-FRONTAL TROF FROM CNTRL IL TO SE MO TO WCNTRL ARK. THIS SHOULD BE THE MAIN FOCUS FOR TSTM DEVELOPMENT THIS AFTN/EVE. ACTUAL SFC FRONT RUNNING CLOSE TO I-44...BUT SRN EDGE HARD TO FIND AS DEW PTS DONT FALL OFF UNTIL YOU GET INTO WRN AND NRN KS. FOR THIS EVENING...THINKING NEED TO INCLUDE 30 POPS AREAS EAST OF A VIH-BRANSON LINE...INCLUDING UNO. FOR SGF LCL AREA...TOUGH CALL BUT UNLESS SOMETHING POPS BY 4 PM...MAY BE ABLE TO LEAVE OUT. FOR JLN/AIZ FEEL MORE COMFORTABLE IN LEAVING OUT POPS. O/W SKIES TO BECOME M/CLR TONIGHT. FWC TEMPS ARE FINE. FOR TUESDAY...DRIER AIR AT 85H AND SFC COMES IN THUS LOOK FOR PLENTY OF SUN AND SOMEWHAT LOWER RH VALUES. RETURN FLOW SETTING UP OVR KS TUESDAY AND INTO WEDNESDAY AS 50H VORT MAX HANGS AROUND TO OUR WEST. PREFER ETA HANDLING OF VORT MAX ATTM. HIGH THETA E VALUES TO REMAIN WEST OF CWA THRU WED....SO WILL GO WITH DRY FCST. LATER SHIFTS WILL HAVE TO MONITOR LATER DATA AND MAY NEED TO INCLUDE LOW POP FOR NOCTURNAL ACTIVITY FAR WRN CWA IN FUTURE ZONES. LOOKS REAL WARM THRU WED AND BEYOND WITH HIGHS AOA 90. FWC LOOKS A LITTLE WARM THOUGH...SO WILL SPLIT THE DIFFERENCE BTWN FAN/FWC. MY THOUGHTS FOR TONIGHT... JLN/SE KS...MO CLR. LOW UPR 60S. SGF/AIZ...MO CLR. LOW UPR 60S. UNO/BRANSON/VIH....30 POP THIS EVE..TH>EN MO CLR. LOW UPR 60S. CCF SGF UU 067/091 069/093 071 062-- JLN UU 068/093 071/095 073 062-- RIDDLE
In the hours before
Special weather statement, Jul 14, 1:00 PM CDT, 5 hours 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON JUL 14 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING OVER SOUTHERN MISSOURI... AT MIDDAY....A COLD FRONT SEPARATING VERY HUMID AIR FROM DRIER AIR WAS LOCATED FROM NEAR COLUMBIA TO JOPLIN TO NORTHWEST OF TULSA. IN ADDITION...THUNDERSTORMS OF EARLIER THIS MORNING LEFT AN OUTFLOW BOUNDARY. THIS BOUNDARY WAS LOCATED FROM NEAR POPLAR BLUFF TO EXTREME NORTHWEST ARKANSAS. AS THE FRONT MOVES SLOWLY SOUTHEAST...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 44. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT AND SEVERE WEATHER WILL BE ALONG AND SOUTH OF A PINEVILLE TO OZARK TO AVA TO SALEM LINE. THIS DOES INCLUDE THE CITIES OF BRANSON AND WEST PLAINS. THIS AREA IS CLOSEST TO THE OUTFLOW BOUNDARY. LOCALLY HEAVY RAINFALL...LARGE HAIL... AND BRIEF WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE FROM ANY STORM. THE THUNDERSTORMS WILL LIKELY BEGIN FORMING BY 3 PM AND THEN LIKELY DISSIPATE AFTER SUNSET. SPOTTER GROUPS OVER EXTREME SOUTHERN MISSOURI SHOULD BE ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. RIDDLE
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.